Alert archive / Ohio / Areal Flood Advisories in 2021

Areal Flood Advisory 50, NWS Cleveland, OH

July 13, 2021Portage County, Stark County, Summit County, Ohio

NWS Cleveland, OH issued this areal flood advisory at Jul 13, 2021, 2:07 PM EDT for Portage County, Stark County, Summit County, Ohio. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2021, 2:07 PM EDT (18:07 UTC)
Expired
Jul 13, 2021, 4:48 PM EDT
In force
3 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Portage County, OH, Stark County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 59 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood advisory went out at Jul 13, 1:40 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 13, 1:40 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
140 PM EDT Tue Jul 13 2021

.SYNOPSIS...
An upper trough will move east across the Great Lakes today into
Wednesday. A weak surface trough will cross the region by Wednesday
afternoon. Brief high pressure ridging will arrive across the area
on Wednesday into Thursday. A cold front will approach the region on
Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Adjusted temperatures, especially out east, to reflect current
observations with this update. General trend continues to look
like areas east of I71 continue to destabilize and will present
the best chance for severe weather. Upstream of the area,
showers and thunderstorms have begun to develop and are moving
northeast into the area. The biggest concern remains heavy
rainfall and the flooding potential, particularly in areas which
have received the heaviest rainfall yesterday and on Sunday.

Previous Discussion...
The warm front is finally north of the area this morning, allowing
for warm and moist return flow. However, this has resulted in
scattered showers and thunderstorms across the western half of the
area early this morning, with rounds of isolated to scattered
showers and thunderstorms possible through the rest of the morning.

The main weather story today appears to be the increasing severe
potential, mainly east of the I-77 corridor this afternoon and
evening. Although coverage will be higher across NW OH, flow will be
weaker compared to that across the eastern half of the area. A belt
of moderate low to mid-level flow will be present across the eastern
half of the area, 30 to perhaps 35 knots, which will be sufficient
enough to support some multicell convection organization with the
primary threat being damaging winds. The one question is how
unstable we will be able to get out east, given the ongoing
precipitation and cloud cover. At this time, forecast instability
appears to be around 1500 J/kg in the mixed-layer east of the I-77
corridor. This is also where the low-level lapse rates will be
maximized, around 7 to 7.5 degrees C/km. Elsewhere, can't rule out
an isolated, wet downburst or two, but not anticipating anything too
organized. This threat is also highlighted by the SPC Day 1
marginal risk.

Of course, locally heavy rain will be possible once again today,
given the moist environment, characterized by PWATs of 1.8 to 2.0
inches and warm cloud depths around 10 to 11,000 feet, highlighted
by the WPC Excessive Rainfall Day 1 marginal risk. However, the
cloud layer winds will be appreciably faster than yesterday,
around 30 to 35 knots, and thus slow-moving storms will not be
an issue today - rather we'll have to watch for any training of
convection.

Convection should begin to wane as we head into Tuesday evening and
overnight across the area, with any severe threat quickly
diminishing. By Wednesday morning, we begin to lose our moist
atmosphere, with PWATs falling to around 1.2 inches. An upper trough
will finally work its way east through the Great Lakes on Wednesday,
extending a weak surface trough across the area. This may be enough
upper support for some isolated to perhaps scattered showers and/or
thunderstorms, generally east of the I-77 corridor, though
confidence in precipitation coverage remains on the lower end.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Fairly dry conditions are expected across the area Wednesday night
into Thursday as low amplitude mid level ridging builds through the
area. Some lingering convective activity during the evening will
quickly diminish with diurnal stabilization. Some renewed diurnal
convection may flare up, especially across the eastern half of the
forecast area, Thursday afternoon as instability builds. Otherwise,
most places should remain dry through the day on Thursday. Highs
will jump into the mid 80s to around 90 across the area on Thursday.

A more active pattern impacts the area Thursday night through Friday
night, as a slow moving cold front pushes southeast from the upper
Midwest into the local area. Shower/thunderstorm chances increase
during the overnight hours Thursday night into Friday, as models are
hinting at an upstream MCS developing ahead of the front and
downstream of Lake Michigan and moving into the area during the
night. The degree of organization and downstream instability will
drive the MCS maintenance into the area, with a fairly robust low
level jet expected to develop ahead of the MCS. This will need to be
monitored closely, with SPC highlighting northwest OH in a marginal
risk for the Day 3 severe weather outlook to account for the
potential MCS.

The boundary continues pushing south into the area Friday, with
renewed shower/storm chances as diurnal destabilization occurs south
of the boundary. Models start to disagree on the timing of the
frontal passage through Friday night, but confident enough in
likely/cat pops for the area Friday through Friday evening. Highs
Friday should be cooler, with low to upper 80s across the area.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Model agreement decreases this weekend with the synoptic evolution
across the region, but it looks like the front slowly settles south
of the area Saturday and Saturday night, with much of the area
drying out Sunday into Monday with high pressure building east
through the Great Lakes. Highs will be in the upper 70s to low 80s
Saturday, with low/mid 80s Sunday/Monday.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
A mix of MVFR and VFR ceilings are being observed across the
area as the next round of rain and storms moves in. This will be
the general trend throughout today, with visibilities also
dropping into MVFR/IFR range in the heaviest bands. All TAF
sites have a good chance of receiving thunderstorm activity,
with the greatest chance of anything severe occurring at KCAK,
KMFD, KYNG, and KERI as instability continues to increase across
the eastern portion of the area. The primary threats with any
storms that develop are gusty winds and heavy rainfall. Once the
area loses some instability this afternoon, much of the
remaining precipitation in the east should fall primarily as
rain overnight.

Overnight tonight, a widespread and lower cloud deck of
1000-2000 feet will build over the area, so have opted to keep
the TAF only dropping to MVFR, however locally lower IFR
ceilings are possible. By Wednesday afternoon, ceilings should
begin to lift and the chance of showers/thunderstorms
significantly diminishes for the end of the TAF period.

Winds today will remain from the southwest at 10-15 knots,
gusting up to 20 knots for terminals through this afternoon.
Winds will begin to diminish tonight to 5-10 knots, remaining
from the southwest through the remainder of the TAF period.

Outlook...Non-VFR possible in showers and thunderstorms across
the central/western half of the area on Thursday
evening/overnight. Better chance of Non-VFR conditions on Friday
in showers and thunderstorms.

&&

.MARINE...
Warm front pushes north of the lake today, with winds becoming
southerly, up to 15 kts west but a bit lighter across the eastern
basin. Winds become more southwesterly tonight and Wednesday as a
surface trough slides just north of the lake, but will become
southerly again Wednesday night through Thursday. Winds will become
more southwest Thursday night into Friday as a cold front approaches
the lake from the northwest. The front will cross the lake late
Friday/Friday night with more northwest/northerly winds through
Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Campbell/Kahn
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Campbell
MARINE...Greenawalt
Hazardous weather outlook, Jul 13, 3:53 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
353 AM EDT Tue Jul 13 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140800-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
353 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms are again possible across the area today.
Isolated strong to severe storms are possible, especially along and
east of the I-77 corridor with the primary threat of damaging winds.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may approach strong to severe levels Thursday evening
and overnight, mainly west of I-71.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-142>149-162>169-140800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
353 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Showers and thunderstorms are again possible across the area today.
Isolated strong to severe storms are possible with the primary threat
of damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may approach strong to severe levels Thursday evening
and overnight, especially across the western basin of the lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:26 AM EDTRiver Flood WarningCLELorain24 hr
Jul 13, 11:16 AM EDTRiver Flood WarningCLETrumbull33 hr
Jul 13, 2:32 PM EDTFlash Flood WarningCLEPortage, Stark2 hr
Jul 13, 3:05 PM EDTAreal Flood AdvisoryCLEGeauga2 hr
Jul 13, 3:31 PM EDTSevere Thunderstorm WarningCLEAshtabula59 min
Jul 13, 4:15 PM EDTSpecial Weather StatementCLERichland30 min
Jul 13, 5:10 PM EDTSpecial Marine WarningCLE65 min
Jul 13, 5:18 PM EDTSpecial Weather StatementCLECrawford27 min
Jul 13, 5:25 PM EDTSpecial Weather StatementCLESandusky35 min
Jul 13, 5:55 PM EDTSpecial Weather StatementCLEErie35 min
Jul 13, 5:58 PM EDTSpecial Marine WarningCLE68 min
Jul 13, 7:36 PM EDTSpecial Weather StatementCLEMedina24 min
Jul 13, 7:52 PM EDTSpecial Weather StatementCLEMedina38 min
Jul 13, 3:26 PM EDTSpecial Weather StatementCLECrawford49 min
Jul 13, 3:51 PM EDTSevere Thunderstorm WarningCLECrawford, Erie54 min
Jul 13, 4:25 PM EDTSevere Thunderstorm WarningCLECrawford, Erie36 min

Nearby

Areal Flood Advisories in Ohio, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.